• Español
  • Join Now
Book now. It's free!
Specialty
(i.e. Dermatologists)
Location

What causes UTI infections to worsen when periods occur?

I am a 25 year old woman, who has had UTI's since a small child. They come and they go throughout the years, however right before my period they get worse. I have tried cranberry pills, but must take them in large doses for them to be effective. What causes this to get worse and more often during this time? Without medication is there anyway to cure this?
I think it is quite important for you to talk to your primary care doctor or your OB GYN doctor about this problem. If you are having very frequent urinary tract infections, this may need to be investigated to determine if there is an underlying cause. In particular, I think it is important to demonstrate that, when you have the symptoms of a urinary tract infection, that you actually have an infection. This is easy to do with a urine culture by your doctor at the time of the symptoms. I say this because another possibility is that you have a condition called interstitial cystitis. Interstitial cystitis is an inflammation of the bladder that has many of the symptoms of a urinary tract infection but in the absence of infection. Typical of interstitial cystitis is that 'flares' of discomfort can be triggered by various physical and environmental factors, including menstruation. On the other hand, there should be no association between urinary tract infections and menstruation. Another possibility would be a vaginal infection, such as bacterial vaginosis, which may be a chronic condition and which may mimic some of the symptoms of a urinary tract infection. I would start by talking with your primary care doctor to see what further investigation of your problem is needed!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.

Other OB-GYNs